New Definition of Irreversibility in Neurological
Side Effects of Lithium Intoxication: ACase Report
NasimTabrizi1*, Hamed Cheragh makani1 and Seyed Hamzeh Hosseini2
1 Department of neurology, Mazandaran University of medical sciences, Iran
2Department of Psychiatry and Behavioral Sciences, Mazandaran University of medical sciences, Iran
Submission: May 25, 2018; Published: September 07, 2018
*Corresponding author: Nasim Tabrizi, Mazandaran University of medical sciences, Sari, Iran, Tel:+989111263538; Fax: +981133343017;
How to cite this article: NasimTabrizi, Hamed Cheragh makani, Seyed Hamzeh Hosseini. New Definition of Irreversibility in Neurological Side Effects of
Lithium Intoxication: ACase Report. Open Access J Neurol Neurosurg. 2018; 9(1): 555751. DOI: 10.19080/OAJNN.2018.09.555751.
Background:Lithium carbonate is a commonly used drug in psychiatric therapy with frequently associated neurological side effects following intoxication. Syndrome of irreversible lithium-effectuated neurotoxicity (SILENT) is defined as neurological sequels induced by lithium toxicity persisted for at least 2 months after the discontinuation of the drug in the absence of previous neurological impairment. There are few reports of delayed improvement of neurologic signs following lithium toxicity but to our knowledge it is the first case of severe lithium toxicity who have had a more protracted course of neurological improvement even after 2 years.
Case presentation: A 60-year-old man with history of bipolar disorder and regular use of 1500mg/day lithium carbonate admitted to our hospital with progressive loss of consciousness and imbalance 6 days after a mild head trauma. Lab data revealed serum lithium level of 8.3mEq/L which decreased to 0.8mEq/lit after 2 dialysis sessions. Although severe disabling cerebellar signs were prominent during the first month after intoxication, he has experienced a protracted improvement course which is continuing even after 2 years
Conclusion: The underlying mechanism of reversibility is suggested to be complete remyelination after the initial demyelinating insult and in the case of incomplete remyelination or degeneration, neurological deficits would be persistent. We suggest that the diagnosis of “SILENT” should be used more cautiously and be limited to chronic cases (at least 12months after intoxication) or in existence of obvious atrophy.
Lithium carbonate is a commonly used mood stabilizer with high possibility of neurological side effects following intoxication.
Although the neurological adverse effects are generally reversible, there are reports of long-lasting neurological sequels after 2 months that is called the syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). The persistent neurological symptoms and signs are mostly related to cerebellar dysfunction which causes severe disability[2-4].
In this paper we have reported a patient with lithium toxicity after head trauma who have had a slowly remitting course of cerebellar symptoms even after 24 months.
A 60-year-old man presented to our hospital with progressive loss of consciousness and imbalance for 3 days
before. He had been diagnosed with bipolar disorder for 15 years and was on regular use of 1500mg/day lithium carbonate and 1mg/day clonazepam. He had a history of head trauma following car accident, with a brief loss of consciousness for about 5 minutes, 6 days before admission, which since then, he had experienced headache, vertigo and vomiting, despite normal brain computerized tomography scan. After 3 days, he gradually experienced progressive lethargy and imbalance. At the time of admission, he was febrile (oral temperature:38.1 ͦC) and dehydrated. Neurological examination revealed Glasgow Coma Scale of 11/15, dysarthria with slurred and scanning speech, generalized weakness, incoordination and increased deep tendon reflexes.
Serum laboratory tests showed elevated blood urea nitrogen (BUN:88 mg/dL), creatinine (Cr: 2.8mg/dL) and also serum lithium level of 8.3mEq/L (therapeutic range, 0.5-1.0mEq/L). Other metabolic and electrolyte tests were reported to be normal and blood and urine cultures were negative. Brain
Magnetic Resonance Imaging (MRI) showed no abnormal
finding. Body temperature returned to normal after rehydration
and a short course of antibiotic therapy. The patient underwent
dialysis in day 2 and 4 after admission and serum lithium level
decreased to 0.8mEq/lit after the second dialysis session. During
the first month after intoxication a clear improvement in his
level of consciousness was observed. However, severe disabling
cerebellar signs became prominentwith SARA score  of 38.
Follow up examinations after rehabilitation therapy in month
6,12,18 and 24 following intoxication revealed SARA scores of
33, 27, 20 and 17. Repeated brain MRIs, 6 and 12 months later
were normal without any evidence of cerebellar atrophy.
Although lithium is suggested to have neurotrophic and
neuroprotective properties by reversing pathophysiological
changes such as increased oxidative stress, apoptosis,
inflammation and excitotoxicity [6,7] long-lasting neurological
sequels occasionally occur following lithium intoxication.
Common predisposing factors for lithium-induced neurotoxicity
are acute infection, hyperthermia, hyponatremia, renal failure,
drug interactions and dehydration, as vomiting induced
dehydration was the underlying factor in our patient.
Ataxia, tremor, dyskinesias, dysarthria, hyperreflexia and
muscle weakness are reported in mild lithium intoxication
[8,9] while higher levels accompany with encephalopathy,
severe cerebellar dysfunction, seizures and coma. The most
common manifestation of persistent neurological dysfunction
is cerebellar symptoms which as in our case, usually become
apparent after the improvement of level of consciousness or
remission of the encephalopathic state[2,3]. SILENT is defined
as neurological symptoms induced by lithium toxicity persisted
for at least 2 months after the discontinuation of the drug in the
absence of previous neurological impairment . But delayed
recovery from neurological sequels is rarely reported with a
more protracting course. The mean plasmatic lithium levels
in several cases of SILENT reported in the literature is found
to be 2.29±1.67mEq/L. In our patient, despite the severe
neurological symptoms and high serum level of lithium which is
suggested to be a risk factor of irreversibility, improvement
of cerebellar signs has been continued in a more prolonged
mode even after 2 years.
In a systematic review of SILENT cases Adityanjee et al .
have suggested demyelination as a probable mechanism for
persistent neurological signs. It seems that in the case of mild
demyelination or early remyelination, neurological symptoms
rapidly improve. However, in setting of incomplete remyelination
and occurrence of cerebellar degeneration and atrophy,
persistent neurological deficits happen.Overall, due to possible
elongated duration of remyelination process and reports of
reversible neurological deficits in much more than 2 months
after intoxication, we suggest that the diagnosis of “SILENT”
should be used more cautiously and be limited to chronic cases
(at least 12 months after intoxication) or in existence of obvious